Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 91, NWS Birmingham, AL

June 16, 2004Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 16, 2004, 8:27 PM CDT for Tuscaloosa County, Alabama. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 8:27 PM CDT (01:27 UTC)
Expired
Jun 16, 2004, 8:45 PM CDT
In force
18 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 69 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 170127
SVRBHM
ALC125-170145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
827 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF TUSCALOOSA

* UNTIL 845 PM CDT

* AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR HOLT...OR ABOUT 
OVER TUSCALOOSA...AND MOVING NORTH AROUND 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NORTHPORT.

SMALL HAIL...EXCESSIVE LIGHTNING...AND DAMAGING WINDS ARE LIKELY. 
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3317 8764 3311 8743 3338 8730 3345 8754

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 7:50 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 16, 7:50 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT WED JUN 16 2004

.SYNOPSIS...LAST HURRAH FOR THE THUNDERSTORMS THIS EVENING...BEFORE
WE REVERT BACK TO A TYPICAL SUMMERTIME PATTERN.  BERMUDA HIGH WILL
BUILD EAST AS HEIGHT RISES TO OUR WEST OPEN THE DOOR.  HEIGHT
RISES WILL RESULT IN WARMER TEMPERATURES...LOW 90S LOOK LIKELY AND
IT WOULDNT SURPRISE ME TO SEE A FEW LOCALIZED AREAS NEAR 95.

PWS BACK OVER 2 INCHES THIS AFTERNOON...BUT PROBABLY DUE TO TS
PROXIMITY. SHOULD SEE A DRYING TREND AT ALL LEVELS.  NEVERTHELESS...
INTENSE HEATING WILL LIKELY LEAD TO AFTERNOON TYPE THUNDERSTORMS.
THROUGH THE WEEKEND ITS HARD TO PICK OUT ANY PARTICULAR DAY WHEN
POPS WILL BE MAXIMIZED...BUT EARLY NEXT WEEK CHANCES SHOULD
INCREASE AGAIN.  GFS HINTING AT A STALLING FRONT TO OUR NORTHWEST...
POSSIBLY INTO NORTHWESTERN AL SUNDAY NIGHT/EARLY MON.  NOT BITING
ON THIS SCENARIO YET...MAINLY FOR CLIMATOLOGICAL REASONS.
NEVERTHELESS...FLOW WILL GRADUALLY TURN MORE
SOUTHWESTERLY EARLY NEXT WEEK AS THE AMPLIFIED RIDGE UP THE PACIFIC
COAST BREAKS DOWN...SENDING IMPULSES ACROSS THE GREAT BASIN...AND
EVENTUALLY ACROSS THE CENTRAL ROCKIES.

&&

.SHORT TERM...HOT AND HUMID WITH AFTERNOON THUNDERSTORMS (30%)
VIRTUALLY EVERY DAY THROUGH THE WEEKEND.  SEABREEZE MAY BECOME A
PLAYER FOR OUR SOUTHERN ZONES BY SATURDAY...INCREASING CHANCES
SLIGHTLY.

 &&

.LONG TERM...BY MONDAY OR TUESDAY...EXPECTING SLIGHTLY BETTER RAIN
CHANCES...ALONG WITH A RETURN BACK TO SEASONALLY NORMAL TEMPS
(UPPER 80S AS OPPOSED TO LOW AND MIDDLE 90S).

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 75 90 73 91 73 / 40 30 30 30
MONTGOMERY 76 91 74 92 74 / 30 40 30 40
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

12
Hazardous weather outlook, Jun 16, 1:09 PM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CDT WED JUN 16 2004

ALZ011>015-017>050-171800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
109 PM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING.
A FEW OF THESE STORMS MAY GROW STRONG ENOUGH TO PRODUCE WIND GUSTS
OVER 30 MPH OR SMALL HAIL.  HOWEVER...NO WIDESPREAD OR ORGANIZED
AREAS OF SEVERE WEATHER ARE EXPECTED.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 8:05 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 PM CDT WED JUN 16 2004

ALZ022-023-031-032-170145-
GREENE-HALE-PICKENS-TUSCALOOSA-
805 PM CDT WED JUN 16 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE...PICKENS...
TUSCALOOSA AND NORTHWESTERN HALE COUNTIES UNTIL 845 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL RAINFALL IS
POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 805 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES WEST OF ELROD TO EUTAW...MOVING
NORTHEAST AROUND 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
UNION...EUTAW...KNOXVILLE...MOUNDVILLE AND ELROD THROUGH 830 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:20 PM CDTSevere Thunderstorm WarningBMXGreene, Hale25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.